, Volume 202, Issue 2, pp 94-103

New dystonic syndrome associated with butyrophenone therapy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

An acute syndrome in 3 elderly women with presenile dementia appeared as a side effect to treatment with methylperone (Buronil) and/or haloperidol (Haldol). In every case a tonic flexion of the trunk to the side was observed. Also a slight rotation of the trunk in the sagittal plane was noted. The rotation increased with walking and then the patients had a tendency to turn in a direction opposite to the path of walking. Postural and gait disturbances occurred as isolated symptoms and were different from the previously reported symptoms of acute dystonia with phenothiazine treatment. The symptoms were reversible and were improved by antiparkinson medication.

The similarity in chemical structure of the butyrophenone preparations suggests a common, central mechanism of origin for the symptoms. A reversible functional disturbance in the monoamine transmission in the basal ganglia is a probable explanation.

Zusammenfassung

Als Nebenwirkung der Behandlung mit Methylperon (Buronil) und/oder Haloperidol (Haldol) wurde ein akutes Haltungssyndrom bei 3 älteren Frauen mit präseniler Demenz beobachtet. In jedem Falle kam es zu einer tonischen Flexion des Rumpfes zu einer Seite sowie zu einer leichten Rotation in der sagittalen Ebene. Die Rotation verstärkte sich beim Gang, wobei die Patienten die Tendenz hatten, sich in einer Richtung entgegen der Ganglinie zu drehen. Haltungs- und Gangstörungen kamen als isolierte Symptome vor und sind verschieden von den früher beobachteten und beschriebenen Symptomen der akuten Dystonie bei Phenothiazin-Behandlung. Die Symptome waren reversibel und wurden durch Anti-Parkinson-Medikamente gebessert. Die Ähnlichkeit in der chemischen Struktur der Butyrophenon-Medikamente macht einen gleichen zentralen Mechanismus in der Entstehung der Symptome wahrscheinlich. Als Erklärung kann man eine reversible Funktionsstörung in der Monoamin-Transmission der Stammganglien annehmen.